Hail, Blount
- When
- May 16, 3:12 PM CST
- Where
- Blount County, 0.28 mi W of Hayden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.880, -86.775
Dime to quarter size hail near the town of Hayden.
A southward moving upper level impulse tracked along and east of the Interstate 65 corridor during the afternoon on May 16th. Conditional instability was high with surface-based CAPE 3000-4000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A southward moving upper level impulse tracked along and east of the Interstate 65 corridor during the afternoon on May 16th. Conditional instability was high with surface-based CAPE 3000-4000 J/kg. The impulse triggered a cluster of storms that produced numerous reports of hail and some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 2:15 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 315 PM CDT Thu May 16 2019 .SHORT TERM... Through Tonight. Isolated storms have developed across the northeast counties of central Alabama along the back side of an upper trof over the eastern United States. With plenty of dry aloft for evaporative cooling, expect some of the storms to contain wind gusts 40-45 mph and small hail. Stronger ridge over west Alabama should keep activity for areas mainly east of I-65. The activity will linger into the evening hours, and continued isolated storms. 58/rose .LONG TERM... /Issued at 330 AM CT/ Friday through Wednesday. The upper level disturbance will slowly exit the region Friday. With this in place and another warm day expected, look for at least isolated showers or afternoon thunderstorm in the east. Highs will be in the upper 80s with lows in the mid 60s. Surface high pressure continues eastward on Saturday increasing southerly flow and moisture back into the region. An upper level trough slides through the Central Plains as a surface low lifts northeastward Saturday through Sunday. A southward extending cold front associated with the surface low will begin to move towards the area on Sunday increasing rain chances. There still remains some uncertainty regarding coverage Sunday through Monday. However, the best chances look to be in our northern and western counties so I have increased PoPs in these areas. Have kept the chance for thunderstorms during this time frame given daytime instability and frontal lifting. This boundary will lift northeast Monday night/Tuesday, clipping our far northern counties. Upper level riding begins to become more amplified across the southeastern US as another upper level trough and surface low dig through the Plains. Therefore, minimal rain chances are expected through at least the middle of next week. Temperatures in the extended look to be slightly above average with most area reaching the upper 80's during the day. 07 && .AVIATION... 18Z TAF Discussion. VFR conditions will continue through this forecast period with high pressure and subsidence limiting organized thunderstorm activity this afternoon. A cumulus deck has begun developing across the area and daytime heating should be sufficient to develop a couple isolated thunderstorms this afternoon, but the lack of an organized lifting mechanism and region wide sinking motion should limit widespread activity. Left thunder out for now but will amend if necessary. 86 && .FIRE WEATHER... A slow moving upper level disturbance will help provide isolated to scattered showers/storms to the area today and tomorrow. Min RH values will be in the 40 to 50 percent range. Dry weather returns Saturday, with a front approaching the area on Sunday night/Monday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 87 64 87 64 / 20 20 10 10 10 Anniston 63 87 65 87 65 / 20 20 10 10 10 Birmingham 67 88 68 88 66 / 20 20 10 10 10 Tuscaloosa 66 90 67 88 65 / 20 10 0 10 10 Calera 64 86 66 87 65 / 20 20 10 10 10 Auburn 65 85 66 87 65 / 20 20 10 10 10 Montgomery 66 89 66 89 65 / 20 20 10 10 10 Troy 65 87 65 88 65 / 10 20 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 349 AM CDT Thu May 16 2019 ALZ011>015-017>050-171200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 349 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
306 PM CDT Thu May 16 2019
ALZ019-021-027-162045-
Calhoun AL-Talladega AL-Cleburne AL-
306 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLEBURNE COUNTIES UNTIL 345 PM
CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cobb Town, moving southeast at 5 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Anniston, Oxford, Cobb Town, West End-Cobb Town, Saks, Hobson City,
Anniston Regional Airport, Oxford Lake, Blue Mountain, Mount Cheaha,
Dearmanville and Choccolocco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3347 8582 3347 8584 3364 8594 3372 8582
3362 8562
TIME...MOT...LOC 2006Z 315DEG 6KT 3365 8584
40/SizemorePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 NNE HOBSON CITY 33.63N 85.84W
05/16/2019 E0.70 INCH CALHOUN AL PUBLIC
&&
MALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL ANNISTON 33.65N 85.83W
05/16/2019 E0.70 INCH CALHOUN AL PUBLIC
&&
MALSpecial Weather Statement
National Weather Service Birmingham AL
331 PM CDT Thu May 16 2019
ALZ017-162115-
Blount AL-
331 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nectar, or near Cleveland, moving southeast at 15 mph.
Dime size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Altoona, Susan
Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa, County
Line, Bangor, Blount Springs, Inland Lake, Easley, Smoke Rise and
Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3402 8633 3386 8648 3381 8672 3384 8676
3384 8684 3391 8692 3392 8689 3394 8688
3393 8686 3395 8684 3395 8679 3403 8672
3403 8670 3406 8670 3405 8668 3407 8669
3411 8665 3412 8662 3412 8661 3413 8660
TIME...MOT...LOC 2030Z 302DEG 14KT 3401 8664
40/SizemoreSpecial Weather Statement
National Weather Service Birmingham AL
351 PM CDT Thu May 16 2019
ALZ017-026-162115-
St. Clair AL-Blount AL-
351 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND NORTHERN
ST. CLAIR COUNTIES UNTIL 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Inland Lake, or near Oneonta, moving southeast at 20 mph.
Dime size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Springville, Odenville, Margaret, Argo, Ashville, Ragland, Inland
Lake, Branchville, Highland Lake, Whitney Junction, St. Clair
Springs, Wattsville, Holly Springs, Caldwell, Horse Pens Forty, I 59
Rest Areas At Oneonta and Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 8637 3397 8634 3394 8637 3394 8633
3396 8632 3383 8611 3370 8620 3364 8637
3375 8654 3377 8654 3377 8657 3383 8667
3387 8648
TIME...MOT...LOC 2050Z 310DEG 17KT 3386 8642
40/SizemorePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 SSE ANNISTON 33.64N 85.82W
05/16/2019 CALHOUN AL PUBLIC
A TREE AND POWER POLE WERE BLOWN DOWN.
&&
MALThe Birmingham radar (KBMX), 79 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime to quarter size hail near the town of Hayden.
Several trees uprooted and power lines downed along Highway 11.
Several trees uprooted north of the town of Dadeville.
Nickel size hail reported near the intersection of Airport Drive and Dadeville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829758, 829761, 829768, 829770.